RIVAROXABAN INDUCED HYPERSENSITIVITY SYNDROME

Daniel Leal, Katherine Richards, Marc Robinson, , Houston, TX

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 800

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Case Presentation: A 26-year-old woman with a history of peripartum deep vein thrombosis (DVT) on rivaroxaban presented to the ED with generalized rash, subjective fevers and epigastric abdominal pain for 2 days duration. Of note, she had recently been transitioned from anticoagulation with enoxaparin to rivaroxaban 2 weeks prior to presentation and took no other medications. In the ED, physical exam was notable for a fever of 102.7 ℉ and HR 123 bpm, epigastric pain without rebound or guarding, and a generalized morbilliform rash on the trunk, arms and legs. Labs revealed WBC 10.9 K/uL, AST 109 U/L, ALT 107 U/L, and ALP 229 U/L. She was admitted with a differential diagnosis of drug-induced hypersensitivity reaction vs sepsis secondary to bacterial infection with possible toxin-mediated reaction. She was resuscitated with intravenous fluids per sepsis protocol and started on empiric antibiotics with vancomycin, cefepime, and clindamycin. Rivaroxaban was discontinued for suspicion of hypersensitivity reaction given no history of viral prodrome or bacterial source of infection. Urine and blood cultures did not grow organisms and chest and abdominal imaging showed no source of infection. Infectious disease and dermatology services agreed that drug induced rash was favored over infectious etiology and antibiotics were discontinued after 48 hours. Fever, tachycardia and transaminitis resolved 2 days after discontinuation of rivaroxaban, and morbilliform rash was resolved at 1 week follow up.

Discussion: Rivaroxaban is a novel oral anticoagulant that works as a Factor Xa inhibitor. These medications are commonly used to treat venous thrombosis as well as prevention of thromboembolism in atrial fibrillation. Drug hypersensitivity is a delayed hypersensitivity response to an offending agent, including environmental antigens as well as certain medications. These reactions can manifest in any organ system and requires the immediate removal of the offending agent. Here we present the case of a rare drug-induced hypersensitivity syndrome (DIHS) related to rivaroxaban. Similar reactions have been described in a handful of case reports as a newly recognized entity consistent with a morbilliform rash and a DRESS-like phenomenon without the presence of eosinophilia. In all cases, the condition has improved upon discontinuation of rivaroxaban. Given the complete improvement of our patient after discontinuation of the offending agent and negative infectious workup, a rivaroxaban-induced DIHS is the best explanation of her acute presentation.

Conclusions: Here we present a case of rivaroxaban-induced DIHS. Rivaroxaban is an increasingly used drug for the management and prevention of thromboembolic events. Knowledge about its possible side effects it is of utmost importance given the need of the immediate discontinuation for improvement of symptoms.

To cite this abstract:

Leal, DJ; Richards, K; Robinson, M. RIVAROXABAN INDUCED HYPERSENSITIVITY SYNDROME. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 800. https://www.shmabstracts.com/abstract/rivaroxaban-induced-hypersensitivity-syndrome/. Accessed December 6, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.